Unilateral facial nerve paralysis following prolonged weekly paclitaxel therapy: a rare case of cranial neurotoxicity with diagnostic challenges.
Ergin Aydemir, Alper Türkel, Kübra Okur et al.
✦ AI-curated · Sources linked
Case in brief
A 43-year-old woman with metastatic breast cancer developed left facial nerve paralysis after 12 months of weekly paclitaxel at 80 mg/m². Contrast-enhanced cranial MRI showed enhancement of both seventh cranial nerves, leaving drug-related neuritis, leptomeningeal metastasis, and Bell’s palsy among the diagnostic possibilities. Paclitaxel was stopped and corticosteroids were started. Clinical and radiological improvement on follow-up strongly supported paclitaxel-related neurotoxicity, although the overlapping findings made the cause difficult to establish.
What made this case unusual
The unilateral facial paralysis was accompanied by bilateral seventh-nerve enhancement on MRI, an imaging pattern that complicated distinction between chemotherapy-related neuritis and leptomeningeal metastasis.
Diagnostic / clinical pearl
In a patient with cancer receiving paclitaxel, facial palsy and cranial nerve enhancement warrant a differential that includes treatment-related neurotoxicity as well as metastatic and idiopathic causes.